Alert archive / Puerto Rico / Flash Flood Warnings in 2019

Flash Flood Warning 27, NWS JSJ

September 24, 2019

NWS JSJ issued this flash flood warning at Sep 24, 2019, 6:40 PM CDT. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 24, 2019, 6:40 PM CDT (23:40 UTC)
Expired
Sep 24, 2019, 9:45 PM CDT
In force
3 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Flood severity
None

The radar

The San Juan radar (TJUA), 36 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

514 
WGCA52 TJSJ 242340
FFWSJU
PRC029-031-087-119-250245-
/O.NEW.TJSJ.FF.W.0027.190924T2340Z-190925T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
740 PM AST Tue Sep 24 2019

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Rio Grande Municipality in Puerto Rico...
  Loiza Municipality in Puerto Rico...
  Carolina Municipality in Puerto Rico...
  Canovanas Municipality in Puerto Rico...

* Until 1045 PM AST

* At 738 PM AST, Doppler radar indicated heavy rain across the 
  warned area. This additional rainfall in addition to previous 
  heavy rainfall activity earlier today will result in flash 
  flooding. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 1846 6599 1844 6592 1845 6590 1843 6584
      1841 6582 1841 6577 1839 6575 1837 6577
      1832 6575 1829 6576 1830 6579 1825 6587
      1827 6592 1838 6600 1841 6599 1845 6604
      1845 6599 1844 6599 1844 6597

$$

GL
1 follow-up statement
159 
WGCA72 TJSJ 250237
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1037 PM AST Tue Sep 24 2019

PRC029-031-087-119-250246-
/O.EXP.TJSJ.FF.W.0027.000000T0000Z-190925T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Rio Grande PR-Loiza PR-Carolina PR-Canovanas PR-
1037 PM AST Tue Sep 24 2019

...THE FLASH FLOOD WARNING FOR RIO GRANDE...LOIZA...CAROLINA AND
CANOVANAS MUNICIPALITIES WILL EXPIRE AT 1045 PM AST...

However, light to moderate rainfall continues along this area. A 
Flash Flood Watch remains in effect and additional rainfall during 
the nighttime could result into issuing another Flash Flood Warning, 
if necessary. Please continue to heed any remaining road closures.

LAT...LON 1846 6599 1844 6592 1845 6590 1843 6584
      1841 6582 1841 6577 1839 6575 1837 6577
      1832 6575 1829 6576 1830 6579 1825 6587
      1827 6592 1838 6600 1841 6599 1845 6604
      1845 6599 1844 6599 1844 6597

$$

ERG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 12:21 PM CDT, 6 hours 19 minutes earlier.

Area forecast discussion, Sep 24, 12:21 PM CDT, 6 hours 19 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
121 PM AST Tue Sep 24 2019

.SYNOPSIS...Tropical Storm Karen will push north over and around
Puerto Rico and the U.S. Virgin Islands but will remain two to
three hundred miles to the north even as late as the weekend. A
weak tropical wave will pass through on Sunday followed by a
period of relatively drier weather. A Flash Flood Watch and a
Tropical Storm Warning remain in effect.

&&

.SHORT TERM...Tonight through Thursday...
Tropical cyclone Karen remains disorganized this afternoon with most
of her convection to the south of the center of circulation with
some rain to the east. Its important not to focus on the center
of circulation as Karen will have impacts beyond its circulation.
Karen continues to move slowly northward across the Caribbean
waters. As Karen continues to move closer to the local islands,
weather conditions are expected to deteriorate through this
evening. Moderate to heavy rainfall with winds up to 25 mph and
higher gusts can be expected through the overnight hours. At this
time TJUA dual pol storm total accumulation shows rainfall
amounts ranging from 1 to 2 inches over Saint Thomas. These fell
earlier this morning. Analysis of current weather conditions show
the air ahead of Karen is saturated, most of the local TAF
station's have dew point temperatures within 2 to 4 degrees of the
actual temperature. In addition, winds out of the east to
southeast at 15 to 20 mph, are expected winds to increase this
afternoon.

Wednesday through the end of the week wet conditions are forecast
to continue due to lingering moisture pulling across the region
as a result of east to southeast wind flow. Furthermore, soils
will remain saturated due to previous days' rainfall, and any
additional rain will cause flooding. Recent guidance shows
precipitable water values remaining above 2.0 inches through
Thursday.

.LONG TERM...Friday through Wednesday...
The remnants of Tropical Storm Karen move northeast and try to
escape the box bounded by 65-60 W and 20-30 N, But it reverses
course Friday and Saturday so that by Monday it is a little over 360
miles north northwest of San Juan. This and the introduction of
higher pressure to the northwest causes formerly southwest flow to
become more northeast and causes moisture associated with the
remnants of Karen to return Friday through Sunday. High pressure at
the surface that earlier was ridging into the northeastern Caribbean
sea is now being eroded by Lorenzo--likely a Hurricane by Saturday--
so that only gentle trade winds from the east prevail over the local
area at the surface. This brings in a tropical wave toward the area.
However since the wave is able to move much faster over the
Caribbean than at our latitudes it weakens and is sheared out before
it can arrive. It does push though in much weaker condition on
Sunday, followed by relatively drier air. By Monday, high pressure
at 700 mb is parked just the other side of the Leeward Islands and
this causes the flow to shift to the southeast at lower levels over
the local area at least until Tuesday. Then relatively weak easterly
flow continues with only modest moisture.

All this means that relatively wet weather will continue Friday
through Sunday, although activity fades during the period. Then
drier air will allow more sunshine for the rest of the week. Showers
will generally be locally generated then. The southeast flow at the
beginning of the week will warm temperatures, particularly on the
north side of Puerto Rico so highs will again approach the low to
mid 90s in the southeast flow--if not in San Juan then just inland,
where sea breezes might not reach. Although Saharan dust will play
little role during the period, the NAAPS model is showing sulfates
from South America that may reduce visibilities somewhat.

&&

.AVIATION...VCSH/VCTS are expected to continue to prevail through 25/12Z as TS
Karen and associated rainbands will continue to move across the
Leeward and ern Puerto Rico terminal sites. Terminal sites can
expect MVRF conds as a result of +SHRA/+VCTS today. Winds thru
25/03Z east at 15 to 20 kts with higher gust up to 30, increasing
to 20 to 30 kt gusts to 40. Winds become southwesterly btwn
25/06-12Z.

&&

.MARINE...Seas at Ponce have diminished this morning. As the core
of Tropical Storm Karen passes to the east there will likely be an
increase in the seas across the near shore Caribbean waters,
including those east of Puerto Rico around the U.S. Virgin
Islands and those in the Atlantic on the east side of Puerto Rico.
Models show seas diminishing very rapidly on wednesday and this
appears to be a very good solution. Small Craft Advisory
conditions should not return before the end of the month.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  76  91  78  91 /  80  60  50  60
STT  80  87  80  87 /  80  60  60  60

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...Flash Flood Watch through Wednesday afternoon for Central
     Interior-Culebra-Eastern Interior-Mayaguez and Vicinity-
     North Central-Northeast-Northwest-Ponce and Vicinity-San
     Juan and Vicinity-Southeast-Southwest-Vieques-Western
     Interior.

     Tropical Storm Warning for Central Interior-Culebra-Eastern
     Interior-Mayaguez and Vicinity-North Central-Northeast-
     Northwest-Ponce and Vicinity-San Juan and Vicinity-
     Southeast-Southwest-Vieques-Western Interior.

VI...Flash Flood Watch through Wednesday afternoon for St Croix-
     St.Thomas...St. John...and Adjacent Islands.

     Tropical Storm Warning for St Croix-St.Thomas...St. John...and
     Adjacent Islands.

AM...Tropical Storm Warning for Anegada Passage Southward to 17N-
     Atlantic Waters of Puerto Rico and USVI from 10 NM to 19.5N-
     Caribbean Waters of Puerto Rico from 10 NM to 17N-Coastal
     Waters of Northern Puerto Rico out 10 NM-Coastal Waters of
     Northern USVI and Culebra out 10 NM-Coastal Waters of
     Southern Puerto Rico out 10 NM-Coastal Waters of Southern
     USVI Vieques and Eastern Puerto Rico out 10 NM.

&&

SHORT TERM...TW
LONG TERM....WS
Hazardous weather outlook, Sep 24, 4:20 AM CDT, 14 hours 20 minutes before
Perspectivas sobre Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia San Juan PR
518 AM AST martes 24 de septiembre de 2019

AMZ710>745-PRZ001>013-251000-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y mar afuera del Atlantico y Caribe-
518 AM AST martes 24 de septiembre de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

Favor referirse al Comunicado Local sobre Depresion Tropical Karen (HLSSPN).

AMZ715-725-VIZ001-002-251000-
San Tomas, San John y Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacente
del Caribe-
518 AM AST lmartes 24 de septiembre de 2019

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

Favor referirse al Comunicado Local sobre Depresion Tropical Karen (HLSSPN).

In the hours before

Local storm report, Sep 24, 3:47 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
447 PM AST TUE SEP 24 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     FLOOD            BAYAMON                 18.38N 66.16W
09/24/2019                   BAYAMON            PR   911 CALL CENTER

            FLOODING REPORTED ALONG ROAD PR-2 NEAR AVENIDA ONGAY
            BEHIND SAN PABLO HOSPITAL.

0200 PM     FLASH FLOOD      GUAYNABO                18.39N 66.11W
09/24/2019                   GUAYNABO           PR   EMERGENCY MNGR

            FLOODING WAS REPORTED ALONG MARTINEZ NADAL NEAR SECTOR
            SAN PATRICIO.

0302 PM     FLOOD            JUANA DIAZ              18.05N 66.51W
09/24/2019                   JUANA DIAZ         PR   911 CALL CENTER

            FLOODING WAS REPORTED ALONG CALLE 6 WITH THE CORNER WITH
            CALLE 8 IN BARRIO RIO CANAS ABAJO SECTOR PARCELAS NUEVAS
            PASSING PANADERIA TORRES.

0304 PM     FLOOD            VEGA BAJA               18.44N 66.40W
09/24/2019                   VEGA BAJA          PR   EMERGENCY MNGR

            FLOODING REPORTED ALONG ROAD PR-2 NEAR SECTOR TORTUGUERO.

0427 PM     FLASH FLOOD      JAYUYA                  18.22N 66.60W
09/24/2019                   JAYUYA             PR   EMERGENCY MNGR

            PUENTE CARICABOA IS IMPASSABLE DUE TO RIO SALIENTE OUT OF
            ITS BANKS.

&&

GLOJERO

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 24, 11:16 AM CDTSpecial Marine WarningJSJ119 min
Sep 24, 12:21 PM CDTFlash Flood WarningJSJ84 min
Sep 24, 2:53 PM CDTFlash Flood WarningJSJ2 hr
Sep 24, 3:02 PM CDTFlash Flood WarningJSJ3 hr
Sep 24, 4:47 PM CDTFlash Flood WarningJSJ3 hr
Sep 24, 5:57 PM CDTFlash Flood WarningJSJ2 hr
Sep 24, 6:05 PM CDTSpecial Marine WarningJSJ115 min
Sep 24, 6:07 PM CDTAreal Flood WarningJSJ3 hr
Sep 24, 6:57 PM CDTFlash Flood WarningJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.